Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 319, NWS Kansas City, MO

September 22, 2000Johnson County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Sep 22, 2000, 9:55 PM CDT for Johnson County, Missouri. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 22, 2000, 9:55 PM CDT (02:55 UTC)
Expired
Sep 22, 2000, 10:45 PM CDT
In force
50 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Johnson County, MO

What was reported inside it

TimeReportWhereRemark
Sep 22, 10:05 PM CDTThunderstorm Wind 60 EHolden, MOLaw enforcement officials reported downed trees and power lines.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 22, 7:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.9 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2000-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 857 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2000-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
857 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1731 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 230254
SVRMCI
MOC101-230345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
955 PM CDT FRI SEP 22 2000

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSON COUNTY IN WEST CENTRAL MISSOURI
  THIS INCLUDES THE CITY OF WARRENSBURG

* UNTIL 1045 PM CDT

* AT 955 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HOLDEN...OR ABOUT 17 MILES WEST OF
  WARRENSBURG...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CENTERVIEW AT 1010 PM CDT
  FAYETTEVILLE AT 1020 PM CDT
  WARRENSBURG AT 1025 PM CDT
  KNOB NOSTER AT 1040 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL...AND
WINDS IN EXCESS OF 70 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RABINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

LAT...LON 3889 9409 3857 9404 3858 9351 3891 9354

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 2:30 PM CDT, 7 hours 25 minutes earlier.

Area forecast discussion, Sep 22, 2:30 PM CDT, 7 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
230 PM CDT FRI SEP 22 2000

MAIN CONCERN IN SHORT TERM IS CDFNT NOW ENTERING XTRM NWRN MO. GULF
MOIST HAS SURGED INTO CWA THIS AFTN WITH AFTN TEMPS REACHING
CONVECTIVE TEMPS AS PER AM SOUNDING. MSAS DATA INDICATES LIFTED
INDICES AROUND -8 ACR NWRN 1/2 CWA WITH CAPES LIKELY BETWEEN
2000-3000 J/KG. PROFILERS/MDL GRIDDS SUGGEST SUFFICIENT SHR FOR STG
SQUALL LINE WITH MCS DEVELOPMENT LATE THIS EVE AND TNGT. MAIN THREAT
DAMAGING WINDS...HOWEVER STEEP LAPSE RATES AND COOL MID LVL TEMPS
SUGGEST GOOD POTENTIAL FOR LARGE HAIL. GOOD AFTN PRES RISES IN ERN
NEB SUGGEST GOOD INITIAL PUSH OF FNT INTO CWA TNGT WITH SQUALL TO
PROGRESS SLOWLY SE WITH THE FNT.

OTHERWISE...PREFER AVN IN DEVELOPMENT OF UPR TROF IN ROCKIES WITH
AVN PREFERRED ON SPEED OF FNT. SQUALL LINE SHOULD HELP PUSH FNT INTO
XTRM SERN CWA BY DAYBREAK AS PER AVN.  AS A RESULT...BLV ETA/NGM
APPEARS TOO SLOW IN PUSH FNT ACR SRN CWA. HAVE LTL CONFIDENCE IN
TIMING AND LOCATION OF ANY SHRTWVS TO EJECT EAST OUT OF UPR
TROF...BUT DO XPCT PERIODIC WK SHRTWVS TO EJECT EAST INTO AREA.
IN ADDITION...AVN GRIDDS SUGGEST H8 FNT TO ONLY SAG TO A MKC TO IRK
LINE BY 00Z SUN WITH STG BAROCLINIC ZONE ACR CWA. ALTHOUGH UPR
DYNAMICS WK THROUGH PERIOD...ANY SHRTWV SHOULD TRIGGER PERIODS OF
RAIN AND A FEW THUNDERSTORMS IN STG BAROCLINIC ZONE  ...MAINLY ACR
SERN HALF OF CWA THROUGH SAT EVE. WK SYNOPTIC LIFT ALSO TO TRIGGER
PERIODS OF RAIN AND DRIZZLE SUNDAY AS UPR TROF APPROACHES.

TEMPS TNGT A BIT OF CHALLENGE AND HINGE UPON SPEED OF CDFNT. PREFER
COOLER FAN GUID AS TEMPS UPSTREAM QUITE COOL AND XPCT LTL DIURNAL
RANGE.

.EAX...NONE.

DB

In the hours before

Local storm report, Sep 22, 6:15 PM CDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
615 PM CDT FRI SEP 22 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    HAMILTON                  MO   WIND DAMAGE
09/22/00   CALDWELL                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREE DOWN...MINOR
                                          BUILDING DAMAGE...
                                          POWER LINES DOWN.
Local storm report, Sep 22, 7:06 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
706 PM CDT FRI SEP 22 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    5 N BETHANY               MO   .75 INCH HAIL
09/22/00   HARRISON                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Sep 22, 7:08 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
708 PM CDT FRI SEP 22 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNT
Special weather statement, Sep 22, 7:27 PM CDT, 2 hours 28 minutes before
KSZ102-MOZ002>004-011-012-230130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
727 PM CDT FRI SEP 22 2000

SEVERE THUNDERSTORM WATCH NUMBER 747 THAT WAS IN EFFECT UNTIL 10 PM
HAS BEEN CANCELED FOR PORTIONS OF EXTREME NORTHEAST KANSAS AND
NORTHWEST MISSOURI.

THE WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES...

IN KANSAS...

DONIPHAN

IN MISSOURI...

NODAWAY
WORTH
GENTRY
5ANDREW
HOLT

SCATTERED THUNDERSTORMS ARE STILL EXPECTED THIS EVENING IN THESE
AREAS...BUT THE THREAT FOR SEVERE WEATHER HAS DIMINISHED.

29
Local storm report, Sep 22, 8:20 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
820 PM CDT FRI SEP 22 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    PLATTSBURG                MO   1 INCH HAIL
09/22/00   CLINTON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Sep 22, 8:59 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
859 PM CDT FRI SEP 22 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    STEWARTSVILLE             MO   .75 INCH HAIL
09/22/00   DE KALB                        REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 7:56 PM CDTSevere Thunderstorm WarningEAXPutnam49 min
Sep 22, 8:12 PM CDTSevere Thunderstorm WarningEAXJackson63 min
Sep 22, 8:17 PM CDTSevere Thunderstorm WarningEAXCaldwell, Daviess43 min
Sep 22, 8:55 PM CDTSevere Thunderstorm WarningEAXCass65 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.